Texas, 2021

Hail and Damaging Winds in Texas, May 3, 2021

May 3, 2021 · NWS SJT · 11 events in 4 counties and zones

Strong wind shear and lift from a surface cold front resulted in elevated severe thunderstorms across the Big Country. A few of these storms produced large hail and damaging winds across the area along and north of Interstate 20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Strong wind shear and lift from a surface cold front resulted in elevated severe thunderstorms across the Big Country. A few of these storms produced large hail and damaging winds across the area along and north of Interstate 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 3, 4:40 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 3, 4:40 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
540 PM CDT Mon May 3 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 153 PM CDT Mon May 3 2021

Cold front has sagged into the Big Country and northern Permian
Basin late this afternoon, with satellite showing a little
agitated Cu development from Snyder and Big Spring west into New
Mexico just north of the front. High-res models continue to
produce convection along this boundary across the northern
Permian basin late this afternoon, tracking into the Big Country
this evening. The HRRR has consistently shown a possible supercell
moving across Haskell and Throckmorton after 00Z. Have added POPs
across all of the Big Country this evening, boosted POPs slightly
across Haskell and Throckmorton and added a mention of severe.
Speaking of severe, main threat tonight for the Big Country looks
to be very large hail.

Farther southeast, the front is very near Brownwood and the
dryline is near San Saba, but both of those locations remain in
the moist air mass. Models have shown almost all of the convection
developing just east of their locations this evening as well,
pushing quickly northeast. Still will need to monitor though in
case the cap breaks quicker and storms can develop a little faster
than anticipated.

Decently colder air mass behind the front, with temperatures in
the 70s this afternoon. This air mass will settle south overnight
and help make for a cooler day tomorrow, aided by some low
cloudiness for at least the morning hours. Highs on Tuesday will
mainly stay in the 70s.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 131 PM CDT Mon May 3 2021

A cool morning is forecast across West Central Texas on Wednesday.
Expect low temperatures in the mid 40s to lower 50s. High
temperatures will be in the upper 70s to mid 80s. A weak cold front
is forecast to move through the area Thursday, keeping temperatures
close to seasonal normals. Highs on Thursday and Friday will
generally be in the 80s. Models are indicating the development of
showers and thunderstorms Friday evening to our west, as an upper
level disturbance tracks across the region. Although an isolated
storm could approach Crockett County, most of this activity should
remain to our west.

Zonal flow is forecast to develop this weekend, with the dryline
advancing well into West Central Texas both Saturday and Sunday
afternoon. This will allow for hot and dry conditions this
weekend, with highs generally in the low to mid 90s. The next cold
front will move across the region on Monday. Temperatures for the
start of next week will be slightly cooler, with highs generally
in the 80s. Isolated showers and thunderstorms will be possible
along the front Monday, mainly across our southeast counties. For
now, have kept PoPs in the slight chance category, given the
uncertainty this far out.

&&

.AVIATION...
(00Z TAFS)
Issued at 530 PM CDT Mon May 3 2021

Hi Res models are indicating isolated to widely scattered storms
moving east across the Big Country through 06Z. Looks like this
activity will remain north of the KABI terminal, but will watch
radar trends for possible amendments this evening. Otherwise, cold
front will move to the south of the area by 07Z. The winds will be
from the north with gusts to 25 knots behind the front. Also, MVFR
ceilings will develop at the terminals, by 05Z at the KABI site to
12-13Z at the KSOA/KJCT sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 56  71  47  77 /  20   0   0   0
San Angelo 	 57  77  49  83 /   5   0   0   0
Junction 	 57  79  49  82 /   5   0   0   0
Brownwood 	 57  72  47  76 /   5   5   0   0
Sweetwater 	 55  71  49  80 /  20   0   0   0
Ozona      	 57  79  51  83 /   5   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....Daniels
AVIATION...21
Hazardous weather outlook, May 3, 1:33 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
233 PM CDT Mon May 3 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-041945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
233 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A few isolated thunderstorms are possible this evening across he
Big Country, mainly north of a Sweetwater to Abilene line. The
highest threat will be across Haskell and Throckmorton counties.
Any storm that does develop will have the potential to reach
severe levels, with very large hail larger than golf balls the
main concern. Damaging winds and dangerous lightning will also be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this evening across the Big
Country.

The radar

The San Angelo radar (KSJT), 120 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Nolan

When
May 3, 6:20 PM CST
Where
Nolan County, 1.5 mi NNW of Roscoe
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.450, -100.540

The Roscoe Fire Department reported a mix of pea size to quarter size hail. The time of this report was estimated using radar.

Thunderstorm Wind, Fisher

When
May 3, 7:22 PM CST
Where
Fisher County, 4.64 mi W of Rotan
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.850, -100.550

The Texas Tech West Texas Mesonet Station located 5 miles west of Rotan measured a 64 MPH wind gust from the west.

Hail, Fisher

When
May 3, 7:25 PM CST
Where
Fisher County, Rotan
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.850, -100.470

The Rotan Fire Department reported golf ball to baseball size hail.

Hail, Jones

When
May 3, 7:52 PM CST
Where
Jones County, 0.69 mi N of Hamlin
Measured
1.25 in hail
Reported by
Public
Coordinates
32.890, -100.130

Hail, Jones

When
May 3, 8:20 PM CST
Where
Jones County, 3.21 mi WSW of Stamford
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
32.930, -99.830

Hail, Jones

When
May 3, 8:26 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
0.75 in hail
Reported by
Public
Coordinates
32.940, -99.800

Hail, Jones

When
May 3, 8:27 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.940, -99.800

Thunderstorm Wind, Jones

When
May 3, 8:30 PM CST
Where
Jones County, 0.58 mi E of Stamford Arledge Arp
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
32.920, -99.720

The Texas Tech West Texas Mesonet located 5 miles east southeast of Stamford measured an 84 MPH wind gust from the northwest.

Hail, Jones

When
May 3, 8:32 PM CST
Where
Jones County, 0.9 mi SE of Stamford
Measured
0.75 in hail
Reported by
Public
Coordinates
32.940, -99.770

The public using Mping reported 0.75 inch hail just southeast of Stamford.

Hail, Shackelford

When
May 3, 9:00 PM CST
Where
Shackelford County, Ft Griffin
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
32.930, -99.230

The time of this hail report was estimated by radar.

Thunderstorm Wind, Shackelford

When
May 3, 9:00 PM CST
Where
Shackelford County, Ft Griffin
Measured
74 kt (85 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
32.930, -99.230

A National Weather Service Cooperative Observer located at Fort Griffin State Park reported a telephone pole was snapped and several large picnic tables and signs at the campgrounds were flipped or blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956887, 956890, 956891, 956893, 956894, 956895, 956896, 956897, 956899, 956900, 956901.